Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 124, NWS Las Vegas, NV

August 19, 2014Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 19, 2014, 2:27 PM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2014, 2:27 PM MST (21:27 UTC)
Expired
Aug 19, 2014, 5:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 77 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 3:15 PM MSTFLASH FLOOD5 N Kingman, AZTRAINED SPOTTER REPORTS GRAVEL AND ROCKS ACROSS STOCKTON HILL ROAD NEAR MILE MARKER 10 OR NEAR THE ARIZONA GAME AND FISH DEPT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3074 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

158 
WGUS55 KVEF 192127
FFWVEF
AZC015-200030-
/O.NEW.KVEF.FF.W.0124.140819T2127Z-140820T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
227 PM MST TUE AUG 19 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 530 PM MST

* AT 218 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A LINE OF THUNDERSTORMS NEAR OATMAN AND ALONG 
STOCKTON HILL AND ANTARES ROADS.

* LOCATIONS IMPACTED INCLUDE...
  OATMAN...KINGMAN...NEW KINGMAN-BUTLER...STOCKTON HILL              
  ROAD...ANTARES ROAD...BUCK AND DOE ROAD...STATE ROUTE 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3521 11445 3515 11408 3559 11411 3577 11405
      3580 11406 3590 11387 3556 11368 3497 11396
      3499 11448

$$

JS
2 follow-up statements
038 
WGUS75 KVEF 192259
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
359 PM MST TUE AUG 19 2014

AZC015-200030-
/O.CON.KVEF.FF.W.0124.000000T0000Z-140820T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
359 PM MST TUE AUG 19 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 346 PM MST...ONLY LIGHT TO MODERATE RAIN CONTINUED NORTHEAST OF 
KINGMAN WITHIN THE WARNED AREA. ALTHOUGH THIS IS NOT EXPECTED TO 
CAUSE FURTHER FLASH FLOODING...OTHER STORMS WERE FORMING OVER EAST 
SAN BERNARDINO COUNTY AND FAR SOUTHERN NEVADA AND WERE MOVING EAST 
TOWARDS THE WARNED AREA. IN ADDITION...FLOODED ROADWAYS AND ELEVATED 
WATER LEVELS IN AREA WASHES IS LIKELY DUE TO RUNOFF FROM EARLIER 
STORMS. DRIVERS SHOULD CONTINUE TO USE CAUTION IN THE WARNED AREA 
AND REFRAIN FROM CROSSING FLOODED ROADWAYS.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3521 11445 3515 11408 3559 11411 3577 11405
      3580 11406 3590 11387 3556 11368 3497 11396
      3499 11448

$$

JS
444 
WGUS75 KVEF 200022
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
522 PM MST TUE AUG 19 2014

AZC015-200031-
/O.EXP.KVEF.FF.W.0124.000000T0000Z-140820T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
522 PM MST TUE AUG 19 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MST FOR CENTRAL
MOHAVE COUNTY...

RAIN HAS ENDED IN THE WARNED AREA AND NO FURTHER FLASH FLOODING IS 
EXPECTED.

LAT...LON 3521 11445 3515 11408 3559 11411 3577 11405
      3580 11406 3590 11387 3556 11368 3497 11396
      3499 11448

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 2:17 PM MST, 10 minutes earlier.

Area forecast discussion, Aug 19, 2:17 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
217 PM PDT TUE AUG 19 2014

.SYNOPSIS...A LOW PRESSURE SYSTEM DROPPING DOWN THE WEST COAST WILL
ACT UPON MONSOON MOISTURE IN PLACE LEADING TO A CHANCE OF
THUNDERSTORMS OVER SOUTHEAST CALIFORNIA...SOUTHERN NEVADA AND
NORTHWEST ARIZONA AT LEAST THROUGH WEDNESDAY. TEMPERATURES WILL
REMAIN SEVERAL DEGREES BELOW NORMAL.
&&

.SHORT TERM...THROUGH WEDNESDAY NIGHT...BUSY AFTERNOON. EARLY
MORNING THUNDERSTORMS WORKED OVER LINCOLN AND EASTERN MOHAVE
COUNTIES...DRY AIR PUNCHING IN FROM THE WEST HAS CLEARED OUT MOST OF
SAN BERNARDINO COUNTY...AND THE NARROW WEDGE IN BETWEEN OVER FAR
EASTERN SAN BERNARDINO...SOUTHERN CLARK AND WESTERN MOHAVE HAS LIT
UP WITH BIG STORMS THIS AFTERNOON. AS THE MAIN LOW OVER THE WEST
COAST DIGS FARTHER SOUTH WEDNESDAY...SOUTHWEST FLOW OVER OUR AREA
WILL BACK AROUND TO THE SOUTH...ALLOWING THE MOISTURE TO SLOSH BACK
TO THE WEST AND BRING THUNDERSTORM CHANCES BACK TO AREAS SOUTHEAST
OF A LINE FROM BARSTOW TO HIKO. THE SIERRA NEVADA RANGE MAY ALSO SEE
A FEW STORMS THANKS TO THE INFLUENCE OF THE LOW. SOME STORMS ARE
LIKELY TO PERSIST THROUGH WEDNESDAY NIGHT OVER THE EASTERN CWA WITH
THE LOW NEARBY.

.LONG TERM...THURSDAY THROUGH TUESDAY...VERY LITTLE CHANGE TO THE
PREVIOUS THINKING. MODELS HAVE COME INTO SLIGHTLY BETTER AGREEMENT
BRINGING AN UPPER LEVEL LOW ACROSS THE AREA IN THE LATE WEDNESDAY
THROUGH THURSDAY TIMEFRAME. THURSDAY IS EXPECTED TO BE THE MOST
ACTIVE OF THE LONG TERM PERIOD WITH A GENERAL DRYING TREND
THEREAFTER. I DID EXPAND POPS A BIT FURTHER WEST ON THURSDAY TO
ACCOUNT FOR THE SLIGHTLY SLOW ECMWF AND NAM SOLUTIONS. BASICALLY
KEEPING POPS IN EAST OF A PIOCHE...MT. CHARLESTON...MORONGO VALLEY
LINE AND THE BEST CHANCES OVER MOHAVE COUNTY AND THE CLARK COUNTY
MOUNTAINS. KEPT IN A MENTION OF SHOWERS/THUNDERSTORMS OVER
SOUTHEASTERN MOHAVE COUNTY THURSDAY NIGHT AS ECMWF PUSHES THE LOW
OVER THE AREA.

FOR FRIDAY AND SATURDAY KEPT ONLY A SLIGHT CHANCE OF THUNDERSTORMS
MENTIONED OVER MOHAVE COUNTY TO ACCOUNT FOR ANY LINGERING MOISTURE.
OTHERWISE EXPECT DRIER CONDITIONS AND A WARMING TREND INTO EARLY
NEXT WEEK. THERE DOESN'T APPEAR TO BE A STRONG SIGNAL OF RETURNING
MOISTURE THROUGH THE BEGINNING OF NEXT WEEK.
&&

.AVIATION...FOR MCCARRAN...STRONG TO SEVERE THUNDERSTORMS WILL
AFFECT AREAS SOUTHEAST OF THE TERMINAL THIS EVENING AND
OVERNIGHT...WHICH COULD PRODUCE OUTFLOW WINDS AT THE TERMINAL AT
SOME POINT. THUNDERSTORM CHANCES WILL MOVE BACK INTO ALL APPROACH
CORRIDORS WEDNESDAY...WITH THE LOWEST CHANCE IN THE BEATTY CORRIDOR.
THERE WILL ALSO BE A SLIGHT CHANCE AT THE TERMINAL.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...STRONG TO SEVERE THUNDERSTORMS WILL AFFECT AREAS NEAR
AND EAST OF THE COLORADO RIVER THIS EVENING AND OVERNIGHT...WITH
EXTREMELY HEAVY RAINFALL AND HIGH WINDS THE MAIN THREATS.
THUNDERSTORM CHANCES WILL AFFECT AREAS ROUGHLY EAST OF A LINE FROM
BARSTOW TO HIKO ON WEDNESDAY.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD REPORT INSTANCES OF
FLASH FLOODING...STRONG GUSTY WINDS...HAIL...AND BLOWING DUST
THROUGH WEDNESDAY.
&&

MORGAN/WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Aug 19, 9:51 AM MST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
951 AM PDT TUE AUG 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      2 SE OVERTON            36.51N 114.43W
08/19/2014                   CLARK              NV   PARK/FOREST SRVC

            RANGER AT VALLEY OF FIRE STATE PARK REPORTED THAT SEVERAL
            EMPLOYEES WERE UNABLE TO MAKE IT TO THE PARK BETWEEN 6
            AND 8 AM DUE TO FLOODING ACROSS MOAPA VALLEY RD/HIGHWAY
            169 JUST SOUTH OF THE SIMPLOT PLANT.

&&

WOLCOTT

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:03 AM MSTAreal Flood AdvisoryVEFMohave4 hr
Aug 19, 1:34 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 19, 3:24 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 19, 3:40 AM MSTFlash Flood WarningVEFMohave3 hr
Aug 19, 7:02 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 19, 12:51 PM MSTFlash Flood WarningVEFMohave5 hr
Aug 19, 1:40 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 19, 1:47 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 19, 2:07 PM MSTSevere Thunderstorm WarningVEFMohave53 min
Aug 19, 2:34 PM MSTSevere Thunderstorm WarningVEFMohave29 min
Aug 19, 3:08 PM MSTAreal Flood WarningVEFMohave16 hr
Aug 19, 3:33 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 19, 4:57 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.